MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H08
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/26/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil in the target vessel using the microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach.The physician then attempted to detach the smart coil using a new handle, but the smart coil would still not detach.Next, the physician attempted to manually detach the smart coil but was unsuccessful.Therefore, the physician decided to remove the smart coil.Upon retraction, the smart coil unintentionally detached with the majority of the smart coil in the aneurysm.Subsequently, the physician used a guidewire to successfully push the remaining part of the detached smart coil into the aneurysm.Afterwards, the following smart coil, would not advance at all from its initial position within its introducer sheath; therefore, the smart coil was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The smart coil was implanted in the patient; however, the pusher assembly is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, and the pull wire was retracted out of the distal detachment tip (ddt).This typically occurs during a successful detachment.Based on the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed ovalization on the introducer sheath and kinks near the proximal end of the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15671758
Report Number3005168196-2022-00495
Device Sequence Number6368680
Product Code HCG
UDI-Device Identifier00814548015576
UDI-Public814548015576
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/25/2026
Device Catalogue Number400SMTXSFT2H08
Device Lot NumberF106613
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2022
Supplement Date Received by Manufacturer10/31/2022
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age20 YR
Patient SexFemale
Patient Weight54 KG
Date Report Sent to FDA01/01/2005